Orthostatic Hypotension

Orthostatic Hypotension

What is orthostatic hypotension? — Orthostatic hypotension is a drop in blood pressure that can happen to some people when they stand up. This drop in blood pressure can make you feel dizzy or lightheaded. It can even make you pass out. Another term for orthostatic hypotension is "postural hypotension."
What are the symptoms of orthostatic hypotension? — The symptoms all happen when you stand up after sitting or lying down. They can include:
Feeling lightheaded or dizzy
Blurry or dim vision
Weakness
Fainting (this is called syncope)
What can cause orthostatic hypotension? — There are many causes of orthostatic hypotension. It can happen if:
There is not enough fluid in your arteries – This can happen if you lose blood or if you are "dehydrated," meaning you do not have enough fluids. You can get dehydrated if:
•You do not drink enough fluids
•You have severe diarrhea or vomiting
•You sweat a lot (for example, during exercise)
Your heart doesn't pump out enough blood
The nerves and hormones in your body that control the blood vessels are not working properly
You take certain medicines
In some people, orthostatic hypotension is tied to another problem, such as diabetes or Parkinson disease. But people who are otherwise healthy can have orthostatic hypotension, too. Older people are more likely than younger people to have it.
Should I see a doctor or nurse? — Yes. If you often feel dizzy or like you might pass out when you stand up, see your doctor or nurse. If you do pass out (faint), you should let your doctor know.
Is there a test for orthostatic hypotension? — Yes. There are a few tests that can help your doctor or nurse find out if orthostatic hypotension is causing your symptoms. The simplest test is to take your blood pressure and pulse while you are sitting or lying down and then again after you stand up. Other tests could include:
Blood tests to see if you have a condition called "anemia," which is when the body has too few red blood cells
Blood tests to check that your blood has the right chemical balance and that your fluid levels are in the right range
Tests to make sure your heart is pumping correctly
How is orthostatic hypotension treated? — The first thing your doctor or nurse will want to do to "treat" your orthostatic hypotension is find out if it is caused by any medicines you take. If so, they might switch you to another medicine or lower your dose. Medicines that can cause orthostatic hypotension include those used to treat:
High blood pressure
Chest pain caused by heart disease (called "angina")
Depression
There are also medicines to treat orthostatic hypotension directly. If necessary, your doctor or nurse can prescribe 1 of these medicines.
Is there anything I can do on my own to feel better? — Yes. There are a few things you can do to reduce the problems caused by orthostatic hypotension. They are listed below. But you should try these things only after talking to your doctor or nurse.
Stand up slowly and give your body time to adapt. This is especially important when you get out of bed in the morning. Start by sitting up and waiting a moment. Then swing your legs over the side of the bed and wait some more. When you do stand up, make sure you have something to hold onto in case you start to feel dizzy.
Avoid running, hiking, or doing anything that takes a lot of energy in hot weather. These things can make orthostatic hypotension worse.
Make sure you drink enough fluids, especially in hot weather.
Put blocks under the posts at the head of your bed. This will raise your head above your heart slightly.
Wear "compression" stockings. The ones that go to your waist are most helpful, but they can be hard to use.
Avoid drinking a lot of alcohol.
All topics are updated as new evidence becomes available and our peer review process is complete.
This topic retrieved from UpToDate on: Mar 30, 2020.
Topic 16502 Version 10.0
Release: 28.2.2 - C28.105
© 2020 UpToDate, Inc. and/or its affiliates. All rights reserved.

Popular Orthostatic Hypotension Drugs
Please choose...